MAUDE Adverse Event Report: W. L. GORE & ASSOCIATES, INC. GORE® CARDIOFORM ASD OCCLUDER; TRANSCATHETER SEPTAL OCCLUDER

W. L. GORE & ASSOCIATES, INC. GORE® CARDIOFORM ASD OCCLUDER; TRANSCATHETER SEPTAL OCCLUDER
Model Number ASD37A
Medical Device Problem Codes Break (1069); Patient-Device Incompatibility (2682); Device Dislodged or Dislocated (2923)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/20/2021
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported the physician selected a 37mm gore® cardioform asd occluder to treat an atrial septal defect.The defect had a static measurement of 14-15mm and was balloon sized to 19mm.The defect measured 20mm with transesophageal echocardiography.Following device placement and locking, a residual shunt was noted.As the physician attempted to retrieve the device, the retrieval cord broke and the device embolized into the right atrium near the tricuspid valve.The physician used a snare to grab the left atrial eyelet.At this point in retrieval, the device extended and the lock loop appeared to pull through the eyelets.The physician then used a larger sheath to retrieve the occluder without issue.A 20mm amplatzer device was then implanted with no adverse effects.The patient was doing well following the procedure.
 
Additional Manufacturer Narrative
The device was returned to gore for analysis.The investigation revealed that the delivery catheter was kinked at the guidewire port and 11cm from the distal end.The investigation also confirmed a break in the retrieval cord at the distal end of the control catheter.The right atrial eyelet did unravel at the retrieval loop.Per the gore® cardioform asd occluder instructions for use, it is possible that excessive force at retrieval can result in retrieval cord breaks.The presence of the delivery catheter kinks, right eyelet unravel, and the break in the retrieval cord suggest that excessive force was used at retrieval.The cause of the difficulty retrieving the device in unknown and cannot be determined from the evidence available.The snaring process contributed to the left atrial eyelet unravel.The size of the occluder, and the size and shape of the lock loop were unremarkable.All other delivery system components including the sliding and locking mechanisms were unremarkable.
 
Additional Manufacturer Narrative
One fluoroscopic image was received for analysis.The image revealed a gore® cardioform asd occluder being snared.This image does allow for investigation of the broken retrieval cord and subsequent embolization of the device.

Brand Name
GORE® CARDIOFORM ASD OCCLUDER
Common Device Name
TRANSCATHETER SEPTAL OCCLUDER
Manufacturer (Section D)
W. L. GORE & ASSOCIATES, INC.
1505 n. fourth street
flagstaff AZ 86004
Manufacturer (Section G)
KENDRICK PEAK MPD B/P
4250 w. kiltie lane
flagstaff AZ 86005
Manufacturer Contact
marci stewart
1505 n. fourth street
flagstaff, AZ 86004
9285263030
MDR Report Key13236323
Report Number2017233-2022-02664
Device Sequence Number4280711
Product Code MLV
UDI-Device Identifier00733132636501
UDI-Public00733132636501
Combination Product (Y/N)N
Initial Reporter StateGA
Initial Reporter CountryUS
PMA/510(K) Number
P050006
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Device Explanted Year2021
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 03/30/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date06/15/2024
Device Model NumberASD37A
Device Catalogue NumberASD37A
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/04/2022
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 12/20/2021
Supplement Date Received by Manufacturer12/20/2021
12/20/2021
Initial Report FDA Received Date01/12/2022
Supplement Report FDA Received Date02/17/2022
03/30/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured06/17/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age6 YR
Patient SexFemale
Patient Weight38 KG